Valproate-associated Coagulopathies Are Frequent and Variable in Children
Article first published online: 19 JUL 2006
Volume 47, Issue 7, pages 1136–1143, July 2006
How to Cite
Gerstner, T., Teich, M., Bell, N., Longin, E., Dempfle, C.-E., Brand, J. and König, S. (2006), Valproate-associated Coagulopathies Are Frequent and Variable in Children. Epilepsia, 47: 1136–1143. doi: 10.1111/j.1528-1167.2006.00587.x
- Issue published online: 19 JUL 2006
- Article first published online: 19 JUL 2006
- Accepted March 14, 2006.
- von Willebrand;
- Factor XIII;
Summary: Purpose: Valproic acid (VPA) is an antiepileptic drug (AED) commonly used for generalized and focal epilepsies. The clinical relevance of coagulopathies, known as side effects of VPA therapy, especially thrombocytopenia, von Willebrand disease, and a decrease of factor XIII, is still unclear.
Methods: In our institute, we noticed a high incidence of clinically relevant coagulation problems related to VPA in eight patients within 1 year only and a further seven children with significant coagulopathy were identified in the context of planned surgery.
Results: We provide an overview of these patients and all six VPA-induced coagulopathies.
Conclusions: At this time, it cannot be recommended to control all hemostatic parameters in every patient. Whenever an increased bleeding tendency is observed, or before surgical procedures, a platelet count, thrombelastography, prothrombin time, activated partial thromboplastin time, TT, fibrinogen, von Willibrand factor, and factor XIII should be examined. With 385 VPAtreated patients per year and 15 cases of coagulation disorders in this period, we estimate the incidence of coagulation disorders related to VPA in children to be nearly 4%.